An opioid overdose alert is being issued for Northumberland County and the City of Kawartha Lakes, in the wake of a concerning rise in the number of overdoses being recorded over the past month.
The Haliburton, Kawartha, Pine Ridge District Health Unit has issued the opioid alert to inform the community about the problem and encourage safety and caution if people are using drugs. The alert also triggers community groups to enhance their outreach with people who use drugs, while also increasing the distribution of naloxone kits in the region. “The recent increase in overdoses in Kawartha Lakes and Northumberland is troubling, so we’re issuing the alert to inform the community to take precautions,” says Leslie McLaughlin, the Substances and Harm Reduction Coordinator with the health unit. “Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.”
The organization encourages people to reduce the risk of overdoses by not using alone. If you are alone, contact the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677). NORS is an overdose prevention hotline for Canadians providing loving, confidential, nonjudgmental support for you, whenever and wherever you use drugs.
People who use drugs are encouraged to test a small amount of drug before you use, call 9-1-1 in the event of an overdose, avoid mixing your drugs, and keep a naloxone kit on hand.
McLaughlin also encourages anyone who sees someone overdosing to intervene, call 9-1-1, and give the person naloxone if possible. “The ongoing opioid crisis continues to plague our communities, and we all have a role to play in saving lives,” she notes. “Let’s remember that overdoses aren’t just statistics and numbers. Behind every overdose and death is a real person.”
Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person. For local opioid overdose incidents, visit the Health Unit’s Opioid Overdose Report dashboard. People can also use the online submission form to anonymously report overdoses and drug-related information to assist in a quicker response to these incidents.